I have been on valium for over three years now. I know I am addicted to them. Help!

I need them badly for when I have a panic attack, especially when in the public. I can't leave the house without taking them to get out. Yet they also make my anxiety worse. I have tried so many anti-depressants. they don't work. I don't know what to do. I feel like I will always be like this. There doesn't seem to be a way out. I have a little one that is almost four years old. I suffered with very severe post natal. I am unsure if I have recovered. I still get depressed loads. I can't go out the house on my own. I cannot handle stress. I feel the support I had has given up on me. It is all piling up into one big mess.

10 Replies

oldestnewest
  • Hi

    Valium can be addictive if used long term

    I presume your GP has been prescribing these for you ?

    Good news is though you can come of them but you need to do this with your doctors supervision , they will slowly wean you of so you don't feel the withdrawals

    You need to go to your GP be honest & ask for their support & if they refuse they are not very good & maybe see a different one in the same surgery who will be more understanding

    It could be a possibility you still have post natal depression especially if it wasn't dealt with initially

    I would urge you even though you feel they have given up on you which could be your anxiety & depression telling you this as it is how it can make us feel to go back again & tell them how you feel & what you want help with

    Keep talking on here you will get lots of support & that does help knowing people are listening & understanding how you feel

    Love

    whywhy

    xxx

  • Hello Sarah... I had used Diazepam since 1984, sadly and as why why said, it's very addictive. GPs don't usually re-prescribe it anymore after short term use for that very reason. It's. It is not all bleak though..you can come off of it using a strict withdrawal programme which your GP can advise you with. The pill has a very long half life (how long it stays in your system) and to let your body properly get used to the absence of Diazepam, the drug needs to be tapered to half a dose, over a recommended time and then a quarter dose for a recommended time until you stop using it completely. Your GP can advise on a different, non Diazepam medication if he/she thinks you need something else and also advise on other help to get you through the hard time you are currently going through. Don't feel bad, my friend. Diazepam is great for short term use but many of us fall into it's seductive trap ... Not our fault, rather more that it was re-prescribed without adequate advise and follow up. Try and see you GP and when you are ready begin to come off of it...you will feel much better without it..more in control and coming off of it properly allows you to adjust slowly and minimise the rebound effects. Good luck..Hope you get to see your GP soon and get some support.

    PD xx

  • Hi Sarah, as someone who also suffers panic attacks and agoraphobia, I really sympathise. Its been10 years for me. Personally I didn't get on well with antidepressants and am annoyed they were given to me instead of talking therapy. Now finally getting cognitive behavioural therapy and am med-free. Have you been offered counselling or CBT? Could be good whilst weaning yourself off or once you have a clear head. Once people see you are trying something new they might be more supportive again. X

  • I feel for your awful situation. I was hit by something two years ago and started on the path of destruction by taking Ativan, same kind of drug you are on. But I'm now 66, and in a way better off than you as you are still young and have responsibilities. I feel terrible most of the time, and feel my life is over, or should be over, as there is no fun any longer in my day to day existence. But I keep on trying to be cheerful and hopeful and try to make the best of the situation. I only wish I could be of help to you but I can't even help myself, so, how could I help or be of help to you. Where are you from? That is, where do you live?

  • I was where you are now back in the 80`s, when valium & other tranquillisers were dished out like sweets so that patients would go away & stop bothering doctors with their tiresome health problems, mostly thought to be all in our heads, hence the valium. Everytime I went to see a doctor for whatever reason, I was given valium, & ended up hooked & unable to function without them. In 1990, I moved, & saw a new doctor who was very supportive, & helped wean me off the drugs. It wasn`t an easy journey, but worth it in the end.

  • Hi sarah,please don't beat yourself up for needing valium,you might need them every day,but if they are helping you,take them,if you had a heart problem or high blood pressure,you would have to take meds every day,and you wouldn't think twice about it.Theres such a stigma attached to valium...I have been taking xanax for over 30 years and they have really helped,never did me any harm,not like some of the a/ds Iwas given,that had me in bed for 3 days,seeing things that wasan't there..cbt is great for depression and anxiety,got me out of the house within 3 weeks of starting the course,so mayby you could try this.you have to be taken off valium slowly,the same applies to a'ds,even though their not supposed to be addictive..I was worried ,like you once,and my pharmacist said,if they'er helping you,take them..this is only my opinion on valium,and I would say everyone thinks differently....love Miarose xxxx

  • Hi Sarah

    There is help out there for you. If you go back to your GP and tell them you need help, be strong and explain that you want to wean off of Valium and try something else, there are really good ADs that can make you feel better in just a few weeks and you can take them long term without the worry of becoming addicted to them. You just need to give them time and you can get good support from this site as it helps to write how you feel.

    I really hope you can find the strength to return to your GP for help.

    All the best to you. X

  • whywhy has given you some excellent advice!

  • Dear 0132sarah

    I definitely empathise with not being able to handle stress.

    For EVERYONE - PAST,PRESENT AND FUTURE - on this forum, from my own

    personal experience, which almost reached crisis point at the beginning of June 2012, I strongly recommend you look at this site:

    addisons.org. I think it's spelt with 2 d's!

    In June 2012 I had a wide spectrum of blood tests and among other concerns I was also showing LOW on the hormone CORTISOL. It would take too long to list the repercussions of this, but it is worth sharing that I was diagnosed with Secondary Adrenal Insufficiency, due to my Adrenal Glands Cortexes not producing enough cortisol. Please have a look at the site and consider whether any of the symptoms relate to you. I am not exaggerating when I say that the diagnosis and treatment did and continue to save my life.

    All of the above was because I could no longer deal with ANY of life and work stresses. Hope this is of interest.

    I would really appreciate feedback from anyone about your findings, over time, so as to evaluate if I should continue to 'spread the word'. This is the first time I have opened up on a website forum: I believed it to be due for people like yourselves and other forums that have taken the time to share their experiences. Good luck everyone.

  • Hiya - i am new to this Site - so sorry if i am repeating others and Hijacking this thread ( i have not found where to post new Topics yet ) , i was prescribed Nitrazepam way back in 1986 ( then we were told by G.P.s it was a non-addictive sleep aid !! ) , i foolishly did not ask much about it for a few years and gently weaned it down from 50mgs per day to 10 mgs . I gather its now replaced a normal body gland function ? but would love to find a way to stop taking it ? ( a 6 week cold turkey trial got dangerous )

    So is there a support group on here ?

    Any Natural remedy ?

    I am told its similar to Valium in the way it works ?

    My advice for others addicted to Valium / Nitrazepam - based on my own long term usage of 30 years , i hope you try harder than i did to quit as i know the symptoms have effected relationships and messed up family and friends !

    Good Luck - Mike

You may also like...